Effexhorrific

I’ve been on Effexor for over ten years. It’s an SNRI used to treat depression and generalized anxiety disorder. Luckily I am both depressed and generally anxious, so I’m not just taking these meds recreationally.

When I went to the doctor, it was because I was unable to eat because I was generally crazy, and though it really was a secret, incredibly guilty pleasure to have lost fifty pounds in a month or so because the only calories I was taking in were caramel macchiatos, I was tired of being scared all the time for no reason, and nauseated, and kind of crazy.

The doctor said, “Try this!” and I said “Sure!” and he put me on my first dose of Effexor—fairly low, but wildly helpful. I was still crazy. There is no pill in the world that will ever make me less crazy. But I wasn’t sick and terrified and sad all the time, and it felt like a miracle to me.

It never occurred to me to stop taking it, once I felt better—I didn’t ever want to stop feeling better, and I was afraid to ever feel like that again. But I became depressed (more depressed, I suppose) and the doctor suggested upping my dose, and I shrugged and agreed. More of a good thing, right? All of the good thing!

And this is the pattern I followed for about six years—I am sad! I need fixing! Effexor smash! I think I was afraid to take anything else because Effexor had always seemed to work. Effexor always seemed easy to take, because all you had to do was just add another pill or take a slightly larger one. And going off Effexor is a nightmare from hell.

When I missed a dose—and I have missed plenty of doses—you get lightheaded. You feel sick, and like you’ve been crying for hours. Your heart beats fast and your brain starts to twitch. It is an actual, physical sensation inside your skull, a snap, a shiver, an instant of disorientation. It is as unpleasant to experience as it is to try and describe. It starts to happen as soon as you get an hour or so past the time you usually take your crazy pill.

Somehow, though, it never occurred to me that maybe taking a brain pill that makes your brain twitch like an addict in withdrawal was a bad idea. I just kept taking my pills. Even when I went to freelancing full time and lost my insurance and my prescription was over three hundred dollars a month, I kept paying for it.

Then we went to Chicago for a long weekend. I dug through my bag that first night and I said “huh. I know I packed my pills.” I never forgot to pack them. The nex tmorning, I emptied out all my bags. I emptied out E.’s bags. I crawled around the hotel room, digging under the bed and the desk and through the doors and the garbage bins. I didn’t have my pills. Somehow I made it through the day. I made it through the beautiful wedding we were there for. That night I screamed, “I know I brought them! Where the fuck are my pills?” I fell asleep crying.

Instead of going out in our favorite city I spent the rest of the weekend googling how to mitigate withdrawal symptoms. The internet is full of miserable people trying to get off Effexor. I didn’t want to be on Effexor any more. Ten years of this drug soaked up into the tissue of my brain, bloated with whatever chemicals I’ve been feeding myself, spending thousands of dollars.

Right now, I’m trying to withdraw the sane way—where you step down your dose slowly, carefully. Take a little less every week. With, of course, the advice of my doctor. So far it’s going great! I spend forty minutes of every hour trying to talk myself out of crying, and the other twenty minutes I spend crying in the bathroom with the water turned up loud. I can feel my head ballooning with rage; it is light and hot and it’s going to pop and fountain hate all over every one I love, and I know that’s going to go really well too.

This sucks; there is no finer way to put it. This sucks, and I am tired of feeling like I am on the verge of a breakdown. But I’ll get through it, because that is the option that I have, just the one. And then I’ll find a nice, affordable way to keep myself from being crazy on a day-to-day basis, and not have to worry about this for another ten years.

Posted in shiny!

  1. Posted January 10, 2012 at 2:20 pm | Permalink

    Wow, Jenn. That’s a terrible thing to go through.

  2. Cathy Brown
    Posted January 10, 2012 at 3:07 pm | Permalink

    Jen, I unfortunately have lots of experience with antidepressants, so of course, I’ve tried Effexor. In my experience, it is very effective and the very hardest antidepressant to withdraw from. The first time I did it, the drug was pretty new and this nurse practitioner insisted that the symptoms I was having were just a return of my depression. I’m like “no, my depression has never manifested itself as dizziness.” I was so angry with her. I’ve heard the withdrawal described as “brain shivers.” It is awful. The only way I found to get off was to take tinier and tinier doses every day. Then I was so angry about drugs that I refused to take anything. A few months later I was so depressed and crazy I wound up in a crisis respite center. Oh, those were the good old days.
    You know what really pisses me off is my dad was on Effexor, and when he had open heart surgery they quit giving it to them, even though I told his doctor not to, tried to explain what would happen. So on top of this horribly painful surgery recovery, he was going through Effexor withdrawal.
    Anyway, good luck and you have my sympathies.

  3. Posted January 10, 2012 at 6:08 pm | Permalink

    Hang tough, Jen! You can do it!

    The reason Effexor is so hard to kick is because it targets two neurotransmitters but the half-life for each one is different. So, they’re leaving your system at different rates. Thus BRAIN TWITCHES! A friend of mine had to kick it, and went through the same thing. Fortunately for me, her bad experience made me wise enough to say no when a doc tried prescribing it for my depression.

    Have you visited http://www.crazymeds.us ? I love that site.

  4. Posted January 10, 2012 at 9:02 pm | Permalink

    Thanks so much, you guys. I really wish I had said “No, let me research this before I let you put me on something.” But at that point I was just nodding and saying please, whatever, just fix me I don’t care how you do it. The sad thing is that the Effexor is, as you say Cathy, incredibly effective. It helped that double-whack of depression and anxiety in a way nothing else ever has. And I’m pissed that I can’t afford it and that medical professionals never think or talk about the down-the-road side effects and that I was dumb enough to not consider it, either.

    Cathy, I’m so sorry you had to go through this too, as well as all the other wacky shittiness that depression and trying to treat it entails. Believe me, I understand. And knowing you understand helps me immensely. Thank you.

    Jennette, I have googled the shit out of this stuff and somehow have never run into that information! That makes a shitload of sense, thank you! And thanks for the website, which I think might just save my life.

  5. Posted January 11, 2012 at 2:06 pm | Permalink

    oh jen i had no idea the withdrawal was so terrible. i wish you a speedy recovery and find happiness without things that make your brain shiver. if you need anything i am blocks away and i know how to make tasty things.

  6. Posted January 13, 2012 at 1:15 pm | Permalink

    thanks, mikkipants. it sucks but i am brave! etc. i might take you up on your mac and cheese. i bet your mac and cheese can save the world.

  7. Kiki
    Posted January 13, 2012 at 1:32 pm | Permalink

    Honey, I just now saw this. I’m going to try harder to find a way to reach you, you darling nutcase, because you are beautiful and wise and dearly beloved, not least by me.

  8. Posted January 14, 2012 at 11:43 am | Permalink

    I weaned off Effexor in 2007. I was only taking 75 mg and I took over two months to wean off. Since you’re taking more, I suggest you plan ahead and make a 6 month + wean schedule. If you’ve taken it 10 years, what’s half a year to comfortably and sanely wean off?

    When I got to low, low dosages, I went to the health food store and got empty gelatin capsules. I would pour a small amount of effexor grains into the caps to get me by. It was insanity, but it worked.

    I’ve heard of people transitioning from Effexor to Prozac and then coming off prozac, which is easier. Maybe discuss it with your doc? What also helped was taking 2,000 mg fish oil every day.

    Much luck to you.

  9. jen fu
    Posted January 16, 2012 at 10:09 pm | Permalink

    kiki, please don’t ever give up on me.

    Andrea, that’s a brilliant idea. My doctor has me going down 37.5 every week, and it’s been dizzying and uncomfortable and if I have to go get gelatin caps instead I will. I spoke to her about switching to Prozac but she resisted; I’ll bring it up again.

    Again, thanks you guys. This has been really hard and your comments and emails and everything mean a huge amount to me.

  10. Eli
    Posted January 21, 2012 at 5:11 pm | Permalink

    Good luck with the weaning! I hate the brain zaps too. I’ve always described them being like turning a corner and a half second later your brain catches up with you. It’s truly disconcerting.

  11. Posted January 23, 2012 at 11:05 pm | Permalink

    Thank you!

    And “disconcerting” is definitely a good way to describe it. Also “endlessly irritating.”

Post a Comment

Your email is never published nor shared. Required fields are marked *

*
*

You may use these HTML tags and attributes <a href="" title=""> <abbr title=""> <acronym title=""> <b> <blockquote cite=""> <cite> <code> <del datetime=""> <em> <i> <q cite=""> <strike> <strong>

  • Twitter